Loading…

Hand-Foot Syndrome

I’ve lost many to cancer, including my dad, maternal aunt and two great-uncles. There are many others around me fighting the fight. It comes with great emotional, physiological and physical stress. It is a disease that causes pain, loss of hair and numbness, amongst other things, to the body.

What is hand-foot syndrome?

Palmar-Plantar Erythrodysesthesia, also called hand-foot syndrome, is a side effect which can occur with several types of chemotherapy or biologic therapy drugs used to treat cancer.  Following administration of chemotherapy, small amounts of drug leak out of very small blood vessels called capillaries in the palms of the hands and soles of the feet.  Exposure of your hands and feet to heat, as well as friction on your palms and soles, increases the amount of drug in the capillaries and increases the amount of drug leakage.  This leakage of drug results in redness, tenderness, and possibly peeling of the palms and soles.  The redness, also known as palmar-plantar erythema, looks like sunburn.  The areas affected can become dry and peel, with numbness or tingling developing.  Hand-foot syndrome can be uncomfortable and can interfere with your ability to carry out normal activities.

Things you can do if you suspect hand-foot syndrome

Cooling procedures

  • Cold may provide temporary relief for pain and tenderness caused by hand-foot syndrome.
  • Placing the palms or bottoms of your feet on an ice pack may be very comforting. Alternate on and off for 15-20 minutes at a time.

Lotions

  • Rubbing lotion on your palms and soles should be avoided during the same period, although keeping these areas moist is very important between treatments.

Pain relief

  • Over the counter pain relievers may be helpful to relieve discomfort associated with hand-foot syndrome.  Check with your doctor.

Vitamins

  • Taking Vitamin B6 may be beneficial to preventing and treating Plantar-Palmar Erythrodysesthesia, and should be discussed with your doctor.

Drugs/treatment changes that may be prescribed by your doctor

  • Chemotherapy treatments may need to be interrupted or the dose adjusted to prevent worsening of hand-foot syndrome.

Prevention

It is very important to try and reduce the development of hand-foot syndrome.  Actions taken to prevent it will help reduce the severity of symptoms should they develop. This would involve modifying some of your normal daily activities, to reduce friction and heat exposure to your hands and feet for a period of time following treatment; approximately one week after IV medication, and as much as possible during the time you are taking oral (by mouth) medication. Steps are as follows:

    • Avoiding long exposure of hands and feet to hot water such as in washing dishes, taking long showers, or tub baths.
    • Taking short showers in tepid water, which will help reduce exposure of the soles of your feet to the drug.
    • Not wearing dishwashing gloves, as the rubber will hold heat against your palms.
    • Avoiding increased pressure on the soles of the feet or palms of hands.
    • Desisting from jogging, aerobics, power walking, jumping, and long periods of walking.
    • Not using garden tools, or household tools such as screwdrivers.
    • Avoiding tasks where you are squeezing your hands on a hard surface.
    • Refraining from using knives to chop food, as this may also cause excessive pressure and friction on your palms.

When to check your doctor or health care professional

If you notice that your palms or soles become red or tender, it’s a wakeup call.  This most often occurs before any peeling, and recommendations for relief of the discomfort can be given.  If you are on chemotherapy pills, you may be asked to hold treatment, or your dose may be adjusted to prevent worsening of symptoms.

Overall, you should monitor yourself closely to avoid unnecessary stress.

Your feet mirror your general health . . . cherish them!

Leave a Reply